Vol. 15, No. 1, 1965

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Vol. 286: 1  2
Vol. 285: 1  2
Vol. 284: 1  2
Vol. 283: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Subscriptions
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Existence of best rational Tchebycheff approximations

Barry William Boehm

Vol. 15 (1965), No. 1, 19–28
Abstract

Some conditions are given which guarantee the existence of best Tchebycheff approximations to a given function f by generalized rational functions of the form

r(x) = a1g1(x) + + angn(x) b1h1(x) + + bmhm(x)

The principal theorem states that such a best Tchebycheff approximation exists whenever f,g1,,gn,h1,,hm are bounded continuous functions, defined on an arbitrary topological space X, and the set {h1,,hm} has the dense nonzezo property on X: if b1,,bn are real numbers not all zero, then the function b1h1 + + bmhm is different from zero on a set dense in X. An equivalent statement is that the set {h1,,hm} is linearly independent on every open subset of X.

Further theorems assure the existence of best weighted Tchebycheff approximations and best constrained Tchebycheff approximations by generalized rational functions and by approximating functions of other similar forms.

Mathematical Subject Classification
Primary: 41.17
Secondary: 41.40
Milestones
Received: 12 March 1964
Published: 1 March 1965
Authors
Barry William Boehm